Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at May 5, 2020, 3:10 PM EDT for Greene County, Lenoir County, Pitt County, North Carolina. It took effect at May 5, 2020, 8:00 PM EDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 3:10 PM EDT (19:10 UTC)
- In effect from
- May 5, 2020, 8:00 PM EDT
- Expired
- May 6, 2020, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Contentnea Creek at Hookerton (HOKN7). The gauge peaked at 13.02 ft at May 6, 2020, 5:00 AM EDT.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02091500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
718 WGUS42 KMHX 051910 FLWMHX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC 310 PM EDT Tue May 5 2020 ...The National Weather Service in Newport has issued a Flood Warning for the following rivers in North Carolina... Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive vehicles through flooded areas. Most flood deaths occur in automobiles when people try to drive through flooded areas. Caution is urged when walking near riverbanks. Flood waters will weaken the banks making them dangerous. A followup product will be issued by the National Weather Service a little later. && NCC079-107-147-061800- /O.NEW.KMHX.FL.W.0049.200506T0000Z-200506T1800Z/ /HOKN7.1.ER.200506T0000Z.200506T0000Z.200506T1200Z.NO/ 310 PM EDT Tue May 5 2020 The National Weather Service in Newport has issued a * Flood Warning for The Contentnea Creek Near Hookerton. * from this evening to Wednesday afternoon...or until the warning is cancelled. * At 2 PM Tuesday the stage was 12.9 feet. * Minor flooding is forecast. * Flood stage is 13.0 feet. * Forecast...The river is expected to rise to near flood stage this evening. * Impact...At 13.0 feet...Minor flooding of low lying areas adjacent to creek can be expected. Several homes threatened by water in northwest Greene County near HWY 58. && LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781 3561 7777 $$
2 follow-up statements
831
WGUS82 KMHX 060046
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
846 PM EDT Tue May 5 2020
...The Flood Warning continues for the following rivers in North
Carolina...
Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC079-107-147-061800-
/O.CON.KMHX.FL.W.0049.000000T0000Z-200506T1800Z/
/HOKN7.1.ER.200506T0600Z.200506T0600Z.200506T1200Z.NO/
846 PM EDT Tue May 5 2020
The Flood Warning continues for
The Contentnea Creek Near Hookerton.
* until Wednesday afternoon.
* At 8 PM Tuesday the stage was 13.0 feet.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to hold steady near flood stage through
Wednesday morning then slowly begin to fall.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent
to creek can be expected. Several homes threatened by water in
northwest Greene County near Highway 58.
&&
Fld Observed Forecast 8PM
Location Stg Stg Day Time Wed Thu Fri
Hookerton 13 13.0 Tue 08 PM 12.9 12.6 12.2
LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781
3561 7777
$$385
WGUS82 KMHX 061525
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1125 AM EDT Wed May 6 2020
...The Flood Warning is extended for the following rivers in North
Carolina...
Contentnea Creek Near Hookerton affecting Greene...Lenoir and Pitt
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive vehicles through flooded areas. Most flood deaths occur
in automobiles when people try to drive through flooded areas.
Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.
&&
NCC079-107-147-070000-
/O.EXT.KMHX.FL.W.0049.000000T0000Z-200507T0000Z/
/HOKN7.1.ER.200506T0707Z.200506T1245Z.200506T1800Z.NO/
1125 AM EDT Wed May 6 2020
...Flood Warning extended until this evening...The Flood Warning
extended for
The Contentnea Creek Near Hookerton.
* until this evening.
* At 11 AM Wednesday the stage was 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to below flood stage by
this afternoon.
* Impact...At 13.0 feet...Minor flooding of low lying areas adjacent
to creek can be expected. Several homes threatened by water in
northwest Greene County near HWY 58.
&&
Fld Observed Forecast 8AM
Location Stg Stg Day Time Thu Fri Sat
Hookerton 13 13.0 Wed 11 AM 12.8 12.4 11.9
LAT...LON 3550 7766 3544 7746 3539 7750 3545 7774 3559 7782 3558 7781
3561 7777
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 5, 7:56 AM EDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 5, 7:56 AM EDT, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 756 AM EDT Tue May 5 2020 .SYNOPSIS... High pressure will briefly build in from the north this morning. A warm front will push into the area from the south, with low pressure passing over southern NC Wednesday morning. Behind that system high pressure builds into the area, followed by a strong cold front Friday night. High pressure will then build in from the west over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 730 AM Tuesday...A backdoor cold front has pushed south of the region, while showers and a few embedded elevated thunderstorms are pushing across the southern tier. The front will stall to the south today while WAA aloft and a weak mid- level disturbance will bring increasing isentropic lift through the morning and early afternoon hours. Elevated convection will propagate ewd across the southern tier through the morning hours with less of a chance of storms to the north as it resides farther into the stable environment. There will be a large range in temps across the area today with highs only expected around 60 across northern sections to around 70 far southern sections. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... As of 415 AM Tuesday...A nrn stream mid-level trough digs into the Ohio River Valley tonight while an area of low pressure develops along the stalled front to the south, which will push across ENC overnight bringing another round of showers and thunderstorms to the region. The front is progged to lift back into the Pamlico Sound region bringing greater instability along coastal sections and could see a few stronger storms develop here, but NW sections will remain in the cool sector with any storms expected to remain elevated. Lows tonight expected in the low to mid 50s inland to around 60 coast. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 255 AM Tuesday...Temperatures will be much below normal for much of the week into the weekend as a series of strong cold fronts move through the area within a deep mid level trough which is forecast to persist across the Eastern US for the next week or more. 500 MB heights and 850 Temps at times are forecast to be -2/-3 SD signaling an anomalously cold pattern for NC. The CPC 6-10 day and 8-14 day temp Outlooks are also indicating a very strong signal for a prolonged period of much below normal temperatures. Unsettled weather is expected to continue into Wed, followed by mainly drier weather towards the end of the week and into the weekend. Wednesday and Wednesday night...Low pressure will be passing off of the Outer Banks Wed morning, dragging a cold front through the area and offshore by afternoon. Showers and possibly a few strong thunderstorms should be ongoing in the morning ahead of the front. These showers should end by afternoon, however, the aprroach of a mid level shortwave will likely trigger additional showers late Wed into Wed night when the rain threat should end around dawn as the shortwave moves off the coast. Temperatures look to be below normal Wed, in the mid to upper 60s north and lower 70s south. Thursday through Monday...Much below normal temperatures are expected for much of the period. Highs on Thu will only be in the low to mid 60s with lows Thu night in the 40s inland and 50s coast. Highs Fri should moderate into the low to mid 70s ahead of a cold front which is expected to bring a threat of showers Fri afternoon into Fri night as it crosses the area. High pressure is forecast to build over the area over the weekend. Lows again will be in the 40s inland Fri night and Highs only in the upper 50s to lower 60s Sat. Sat night could see record cold with many inland locations dropping into the upper 30s. Highs Sunday again will only be in the low to mid 60s. Highs are forecast to moderate back into the low to mid 70s Monday ahead of a dry cold front. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Short Term /through Tonight/... As of 745 AM Tuesday...Pred VFR conditions continues this morning with sub-VFR conditions expected to develop around mid day and continue overnight. A cold front has pushed south of rtes this morning with a strong low level inversion developing in its wake. Overrunning moisture above the inversion will bring showers and lowering cigs through the morning and expect MVFR cigs to develop late this morning and afternoon. The front will lift back into the area tonight with an area of low pressure lifting NE along it overnight with cigs expected to lower to IFR this evening with another round of showers and thunderstorms pushing across rtes. Long Term /Wednesday through Saturday/... As of 255 AM Tuesday...Periods of sub-VFR conditions are expected into Wed night as a low pressure system moves away from the area Wed morning and a mid level shortwave crosses the region Wed night. Conditions will improve back to VFR Thu into Friday, before another cold front crosses the area Friday night with possible sub VFR conditions. VFR conditions will return Sat as high pressure builds back over the area. && .MARINE... Short Term /Through Tonight/... As of 430 AM Tuesday...A backdoor cold front is pushing across the waters this morning bringing a NE wind surge around 10-20 kt with brief gusts up to 25 kt after fropa. The front stalls south of the waters today, then lifts back north into the Pamlico Sound region tonight with an area of low pressure lifting NE along front and across ENC late tonight bringing shifting winds along the waters, which become NW late tonight as the low begins to pull away from the area. Seas will generally be 2-4 ft through the period, but could build to 5 ft across the outer coastal waters tonight. Long Term /Wednesday through Saturday/... As of 255 AM Tuesday...Rough boating conditions are expected for much of the period as a series of weather systems move through the waters. Wed winds will be NW 15-20 kt with seas 3-5 ft. The NW flow will increase to 15-25 kt Wed night into Thu with seas building to 4-6 ft. Winds briefly diminish to 10-20 kt late Thu with seas susbsiding to 3-5 ft. On Fri winds will become SW and increase to 20-25 kt in the afternoon continuing into the evening ahead of a cold front. The front will cross the waters early Sat with the flow becoming NW-N 10-20 kt behind the front Sat. Seas will build to 4-7 ft Fri afternoon, peaking at 5-8 ft Fri evening. Seas are then forecast to subside to 3-5 ft Sat afternoon. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...SK SHORT TERM...SK LONG TERM...JME/SGK AVIATION...JME/SK MARINE...JME/SK
Hazardous weather outlook, May 5, 5:43 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 543 AM EDT Tue May 5 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-060945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 543 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-060945- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 543 AM EDT Tue May 5 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.